Alert archive / Nevada / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 64, NWS Las Vegas, NV

August 22, 2022Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 22, 2022, 4:52 PM PDT for Lincoln County, Nevada. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2022, 4:52 PM PDT (23:52 UTC)
Expired
Aug 22, 2022, 5:30 PM PDT
In force
38 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 168 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
2475 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WUUS55 KVEF 222352
SVRVEF
NVC017-230030-
/O.NEW.KVEF.SV.W.0064.220822T2352Z-220823T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
452 PM PDT Mon Aug 22 2022

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  South central Lincoln County in south central Nevada...

* Until 530 PM PDT.

* At 450 PM PDT, a severe thunderstorm was located 23 miles southwest
  of Cabin Pines Campground, or 27 miles east of Alamo, moving
  south at 10 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Remote areas of Lincoln County including Kane Springs Road and Carp

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3733 11484 3740 11462 3705 11440 3691 11478
TIME...MOT...LOC 2350Z 335DEG 11KT 3721 11468 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

JA
1 follow-up statement
697 
WWUS55 KVEF 230027
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
527 PM PDT Mon Aug 22 2022

NVC017-230036-
/O.EXP.KVEF.SV.W.0064.000000T0000Z-220823T0030Z/
Lincoln NV-
527 PM PDT Mon Aug 22 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LINCOLN COUNTY
WILL EXPIRE AT 530 PM PDT...
                
The storm which prompted the warning over Kane Springs Road has 
weakened below severe limits, and no longer poses an immediate 
threat to life or property. Therefore, the warning will be allowed 
to expire.

LAT...LON 3733 11484 3740 11462 3705 11440 3691 11478
TIME...MOT...LOC 0026Z 335DEG 11KT 3711 11462 

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:52 PM PDT, 2 hours earlier.

Area forecast discussion, Aug 22, 2:52 PM PDT, 2 hours before
Area Forecast Discussion
National Weather Service Las Vegas NV
252 PM PDT Mon Aug 22 2022

.SYNOPSIS...High pressure over the region will produce hotter
temperatures through Tuesday. Monsoon moisture across southeast
Nevada, far eastern California and northwest Arizona will generate
isolated thunderstorms each day. Thunderstorm chances will
increase and spread further west for the second half of the week.
&&

.DISCUSSION...Through Sunday...
While drier than recent days, there still remains enough moisture
for afternoon thunderstorms across portions of the area. As of
this afternoon, we are seeing a few thunderstorms across Lincoln
county with isolated storms in the mountains of Clark and Mohave
Counties. While we seem to have plenty of moisture and
instability, subsidence due to a ridge of high pressure is making
it difficult for storms to sustain themselves off the mountains.
Much of the same is expected for Tuesday with above normal
temperatures and isolated convection, mainly for the eastern half
of the CWA.

The eastern Pacific ridge that has brought the drying and warming
early this week will weaken and recede westward by Wednesday,
allowing for a return to south-southeasterly flow which will open
us up to a renewed influx of moisture and the potential for
shortwave troughs to move in from the east across Arizona. This
will bring a brief return to near 1.5" precipitable water values
as measured in Las Vegas. Expect more widespread thunderstorm
activity over Mohave, Lincoln, Clark, and Eastern San Bernardino
Counties Wednesday through Friday. A drying trend is expected
into the weekend with a chance of mainly terrain-driven thunderstorms
lingering through the weekend.

.AVIATION...For Harry Reid...A few scattered thunderstorms are
expected this afternoon and early evening, mainly over the higher
terrain surrounding the valley.  While the threat of a storm
directly impacting the terminal is not zero, guidance continues to
show storm activity remaining out of the Vegas valley and TS to VCTS
has not been included in the TAF.  However, gusty outflow winds
originating from nearby storms could affect the field, with the best
chances being between 22Z and 03Z.  Any convection that dies develop
should quickly dissipate this evening and light winds are forecast
for the overnight period.  Similar conditions can be expected on
Tuesday with the threat of storms remaining mainly over the higher
terrain.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated convection is possible over the higher terrain
of southern Nevada and western Arizona, mainly after 20Z.  Areas
that see convective development can expect gusty outflow winds,
lightning, heavy rainfall, and CIGs lowering to around 10kft. Any
storms that do develop should quickly dissipate after sunset.  Away
from convective activity winds will generally favor typical diurnal
variations.  KBIH may also see a west wind develop for a period this
evening with a few gusts up to 15kts possible.  Similar conditions
are forecast for Tuesday with the threat of storms remaining mainly
over the higher terrain.

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Berc
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:00 PM PDTSevere Thunderstorm WarningVEFClark, Lincoln60 min
Aug 21, 5:56 PM PDTSevere Thunderstorm WarningVEFClark64 min
Aug 21, 6:52 PM PDTSevere Thunderstorm Warning Considerable damage threatVEFClark83 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.